Sertraline Hair Loss: Why It Happens & How To Stop It?

Sertraline Hair Loss: Why It Happens & How To Stop It?

If you’ve recently started taking antidepressants and started losing your hair, you wouldn’t be wrong in assuming that the two were connected. While antidepressants like sertraline can help with the symptoms of depression and other mental health problems, it has some side effects. And sertraline hair loss is one of them.

Here, you should know that the exact incidence of sertraline-induced hair loss isn’t known because it is not a common problem. Also, while explanations have been given for the reason why it may occur, it’s still not exactly known. However, you must know that this can happen, so you can seek timely intervention. 

What Is Sertraline? 

Sertraline (brand name Zoloft) belongs to the selective serotonin reuptake inhibitor (SSRI) class of antidepressants. It increases the “feel-good” serotonin in the brain by blocking its reuptake by nerves. Sertraline has been used for the treatment of: 

  • Major depressive disorder (MDD) 
  • Obsessive-compulsive disorder (OCD) 
  • Social anxiety disorder (SAD) 
  • Posttraumatic stress disorder (PTSD) 
  • Panic disorder (PD) 
  • Premenstrual dysphoric disorder (PMDD)
  • Premature ejaculation 

This medicine is commonly prescribed for the treatment of different psychological problems. Millions in the UK and other countries take this drug. And while it is safe and effective, it can cause some unwanted side effects. 

Side Effects of Sertraline

More commonly, sertraline can cause the following side effects: 

  • Nausea 
  • Sexual dysfunction (decreased libido, inability to ejaculate and get/keep an erection)
  • Headaches 
  • Diarrhoea
  • Restlessness 
  • Dry mouth 

Some of these side effects resolve after a few weeks. However, others are more serious and require immediate attention: 

  • Unusual bleeding (periods, urine, faeces or vomit) 
  • Yellow eyes 
  • Bruising 
  • Seizure 
  • Difficulty breathing 
  • Increased heart rate 
  • Pain (for instance, in the chest, muscles, and eyes) 

According to a study published in the journal Drug Safety, dermatological side effects were the fourth-most reported side effects of SSRIs. As far as the dermatological side effects of sertraline are concerned, there are other than hair loss. For instance, you may experience dry hair and skin, itchiness, hives, rashes, and sweating. This list is not exhaustive; you should further consult your doctor about the potential side effects of sertraline. 

Can Sertraline Cause Hair Loss?

Hair loss is a rare side effect of sertraline. The American Hair Loss Association lists sertraline hydrochloride as one of the drugs that can cause hair loss. However, Mayo Clinic also reports a change in the moisture level of the hair (it gets drier). 

Sertraline hair loss can result in bald patches on the scalp, or it can be diffuse (occurring all over the scalp). Fortunately, it is non-cicatricial, meaning it does not leave any scars on the scalp and hair loss is reversible (in scarring alopecia, hair follicles are damaged and replaced with scar tissue, causing permanent hair loss).

When Does Sertraline Start Causing Hair Loss?

According to a study published in Dermatologic Clinics, you might start experiencing drug-induced alopecia 3 months into the treatment. Sertraline hair loss has been reported 2 weeks after the beginning of the treatment. 

For instance, a case study published in the Case Reports of Psychiatry reported a 21-year-old woman experiencing hair loss 15 days after she started taking 50mg of sertraline/day. The hair loss stopped 2 weeks after she stopped taking the drug. In some cases, hair loss can occur more than a month later.

Interestingly, one case study reported sertraline hair loss in a 14-year-old boy who had been taking a low dose of the drug for 5 years for depression. He didn’t experience any hair loss during that time, but 5 years later, he noticed significant hair loss that resulted in the formation of a bald patch. He was checked for any endocrine disorders, but there was no history of them. And after the boy discontinued sertraline, his hair loss also stopped. 

Drug-induced hair loss usually may occur at the beginning of treatment, and this is quite unusual. However, there is no explanation for it. Here, it should be noted that more women report sertraline hair loss than men, which may be because women are more conscious of hair loss. 

Is Sertraline Hair Loss Permanent?

Sertraline does not cause permanent hair loss. Even if you end up with a bald patch or lose your hair diffusely, your hair should grow back on its own. However, it may take more than 6 months, sometimes even 1.5 years, for the hair to start growing back normally. But the drug will not cause any permanent damage to the hair follicles. It does not leave any scars, either. 

Why Does Sertraline Cause Hair Loss?

One of the most common explanations for sertraline hair loss is telogen effluvium. This kind of hair loss occurs when you (or your body) experience something stressful like childbirth, illness, accident, surgery, poor diet, or medicines. The intake of sertraline, in this case, can cause the hair to enter the resting telogen phase (of the hair growth cycle from the anagen phase. Normally, most of the hair is in the growing anagen phase for about 2-8 years. 

However, when the body experiences sudden shock, the body pays less attention to things such as your hair. It ends up entering the resting, telogen phase, in which normally only 6-8% of the hair is present. You won’t immediately lose your hair after it enters the telogen phase. This part of the hair cycle lasts for 2-4 months.

After that, the shedding phase comes. And that’s when people notice a significant hair loss. Sertraline hair loss may be caused by this stress on the body. Nevertheless, it won’t explain the hair loss experienced by the 14-year-old boy (mentioned above). Sertraline-induced changes in the skin may be responsible for hair loss instead. However, it’s not exactly understood. 

How Is Sertraline Hair Loss Diagnosed?

Since sertraline hair loss is quite rare, your doctor will ask for your personal or family history of alopecia. You will also have to provide your medical history, so that hair loss due to any other illnesses (for instance, lupus or thyroid disease) can be ruled out. 

Furthermore, blood tests might be required to make sure that you’re not suffering from any nutritional deficiency like iron or zinc. Your doctor may also perform what’s known as a hair pull test. A positive pull test result occurs if you lose 10 or more hairs per 100 hair strands. It means that you have active hair loss. This is how your doctor may try to diagnose your hair loss.  

To determine if sertraline is causing hair loss, one can stop taking it and observe if the hair begins to grow again. If you get back on the drug, the hair loss should resume. However, since hair loss can be emotionally distressing, patients do not opt for this. It is not advisable to do this without consulting a physician in any case.  

Should You Stop Taking Sertraline If It’s Causing Hair Loss?

You should not discontinue sertraline without consulting your doctor. If you do stop taking it all of a sudden, you might experience withdrawal symptoms like:

extreme mood swings

  • Nausea
  • Vomiting
  • Headaches
  • Dizziness 

And these symptoms can last for a couple of weeks. 

How to Reverse Sertraline Hair Loss? 

As mentioned earlier, sertraline hair loss is not permanent. Your hair will grow back, but it can take some time. So, your doctor may recommend the following treatments to speed up your recovery. 

Minoxidil 

Minoxidil is a popular FDA-approved hair loss drug. It works by increasing blood flow to the scalp. Moreover, it is believed to prolong the duration of the growth (anagen) phase. As a result, the hair would continue to grow for a longer period. So, it can help you recover from sertraline hair loss. However. consult your physician before using minoxidil to avoid any drug interactions. 

Healthy Diet 

While you’re trying to grow your hair back, you should make sure to have a healthy diet. Hair is mostly protein, so without it, your hair won’t be able to grow back normally. Foods containing omega fatty acids and antioxidants can also help with regrowth. So, make sure to eat food like: 

  • Fish (sardines, mackerel, salmon, bass) 
  • Eggs  
  • Meat 
  • Beans 
  • Leafy greens (broccoli, spinach, artichoke) 
  • Fruits (berries, oranges, red grapes, watermelon) 

If you have a nutritional deficiency, you should ask your doctor about taking supplements. 

PRP Therapy 

If you’ve lost hair due to sertraline, you can also consider getting platelet-rich plasma therapy. A plasma concentrate will be separated from your blood and then injected into different areas on the scalp. Containing growth factors and proteins, PRP can help you grow your hair back more quickly, which is why you can also consider this treatment option. 

Concluding Remarks

Antidepressants like sertraline can rarely cause hair loss, although it’s not exactly understood why that happens. If you’re also experiencing hair loss after taking this antidepressant, you should not discontinue it. Make sure to discuss this with your doctor. They might recommend another antidepressant to you. In any case, you should always ask your doctor about a particular medication’s potential side effects so that you know what to expect.

Reviewed and Approved by Dr. Hassan Soueid.